Treatment for Liver Damage from Drug Abuse

Treatment for Liver Damage from Drug Abuse (Hepatotoxicity)

Hepatotoxicity | Introduction:

A great number of drugs cause liver toxicity.  They are by nature sythentic and not organic substances. The best indicator for liver toxicity is an elevation in some enzymes measure in the blood, such as AST (aspartate aminotransferase) ALT (alanine aminotransferase) and GOT (glutamate oxalacetate transaminase).  These enzymes should be monitored routinely in an annual physical exam, more frequently if there is reason to suspect potential liver disease. Addiction treatment for liver damage from drug abuse are required once signs of disease have presented themselves to the user. Getting immediate help can mean the difference between life or death in some cases.

If there is any reason to suspect that a drug has been causing liver injury, then a blood test should be performed immediately.  But it can be difficult to begin suspecting a drug to have caused liver injury and need for rehab.  The following signs and symptoms of liver disease that an individual can feel are given to help to guess when a blood test for liver damage might be justified. The symptoms of Hepatotoxicity (liver damage) can be mild and can escape notice.


Hepatotoxicity can cause permanent injury and death.  It is important to detect hepatotoxicity in its early stages so that steps can be taken; seek treatment for liver damage from drug abuse, arrest its development and allow the liver to heal.

Initially hepatotoxicity may be marked by acute gastrointestinal symptoms, including severe diarrhea. The second phase, is characterized by abatement of symptoms. During this apparent subsidence, biochemical evidence of hepatic injury appears. Oliguria is usual. The third phase, that of overt hepatic damage, becomes clinically apparent 3 to 5 days after ingestion, with the appearance of jaundice. Renal failure may occur.  Can be fatal.

The symptoms of chemically-induced (drug-induced) hepatitis are similar to that of infectious hepatitis.  It is estimated that most individuals who develop hepatitis A never notice it; but the body mounts and immune response, which then protects the patient from subsequent infections.  Of course, the body does not mount an immune defense against drug-induced hepatitis.

Symptoms of Hepatitis:

  • Jaundice (yellowing of the skin or whites of the eyes)
  • General malaise (feeling unwell)
  • Nausea
  • Vomiting
  • Light-colored stools
  • Unusual tiredness / weakness
  • Stomach or abdominal pain
  • Anorexia (loss of appetite)

Symptoms associated with liver toxicity in terms of likelihood:

More Common
Itching and skin rash

Less Common
Aching of joints and muscles; problem in swallowing; pale skin; redness, blistering, peeling, or loosening of skin; raw throat and fever; uncommon harm or bruising; uncommon fatigue or weakness; yellow eyes or skin

Rare
Abdominal or abdomen cramps and pain (severe); abdominal tenderness; blood in urine; looseness of the bowels (watery and severe), which can even be bloody; greatly enhanced or diminished frequency of pee or quantity of urine; enhanced thirst; lower back pain; mood or mental changes; pain or burning when urinating; swelling of front a part of neck

Conclusion: The liver is a highly sustainable organ that the body cannot be without but, once diseased can reach the point of irreparable harm. The damage cannot be reversed without abstinence from the substances creating the problem. Some of the higher than side effects (severe abdominal or abdomen cramps and pain, and watery and severe looseness of the bowels, which can even be bloody) may occur up to many weeks when you stop taking any of those medicines.

Like this article?

Share on Facebook
Share on Twitter
Share on LinkedIn
Share on Pinterest